North Dakota, 2016

Flash Flooding and Hail in North Dakota, June 17, 2016

June 17, 2016 · NWS FGF · 41 events in 8 counties and zones

On the evening of June 16th, mid level temperatures were very warm over the eastern half of North Dakota and the northwest quarter of Minnesota, which helped prevent any thunderstorms from forming. However, just after midnight CDT of the 17th, a few weaker thunderstorms formed and tracked along the Canadian border in northeast North Dakota and northwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
$85,000
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the evening of June 16th, mid level temperatures were very warm over the eastern half of North Dakota and the northwest quarter of Minnesota, which helped prevent any thunderstorms from forming. However, just after midnight CDT of the 17th, a few weaker thunderstorms formed and tracked along the Canadian border in northeast North Dakota and northwest Minnesota. Then, around sunrise of the 17th, severe thunderstorms formed around the Maddock and New Rockford, ND, area, and began to track east-northeast. These storms quickly turned into a line of storms that showed bowing segments, or indications of strong winds, as well as hail. These storms reached the central and northern Red River Valley early in the morning, where the line expanded further southward into most of northwest Minnesota by mid to late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:56 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 2:56 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
356 AM CDT FRI JUN 17 2016

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Fri Jun 17 2016

Current surface analysis shows a sfc low over central SD with an
inverted trough extended through Devils Lake...roughly aligned
with axis of a theta e ridge. QLCS is moving along the I 94
corridor between Bismarck and Dickinson, progged to be just west
of our FA by 1130Z pending possible acceleration of forward
propagation. While elevated convection, bowing nature of line of
storms indicating wind will be a significant threat as it
approaches SW ND. DCAPEs across southern ND are in the 1300 to
1500 range.  94 mph winds have been reported near Dickinson. Will
bring scattered showers into Valley City around 09Z, keeping POPs
lower north of Highway 2 although experimental HRRR does bring
highest POPs further north than radar trends. Expect to see
eastern ND begin to clear out in the afternoon with line of storms
exiting eastern zones by late afternoon.

For the early morning, there is also a cluster of storms (likely
severe) just north of the international border moving east
northeast and the strongest storms will remain in southern MB,
however will see isolated storms across northeastern ND in the
early morning hours.

SW flow pattern aloft with SFC high pressure over far
northeastern ND should limit precip across the northern FA.
However, a warm front across southeastern SD into southwestern MN
will lift north early Saturday morning with convection forming
across east central SD this evening. NAM dry with this system but
does bring precip across the north after 09Z with a short wave
moving out of eastern MT into the northern valley Sat morning. GFS
this evening shows more pronounced warm frontal boundary
stretching from SFC low over s central SD through Grant Co MN and
into Otter Tail Co, with convection significantly further north
than NAM shows. Northern two thirds of CWA is dry with northeast
SFC flow, however expands north into the Grand Forks and Thief
River Falls areas by 12Z. Deep layer shear in vcnty of sfc
boundary only in the 20 to 30 kt range with best shear well to the
west in central and western ND. Overall GFS better represents SREF
for tonight and will use model blend for overnight period. As
Scattered storms will increase from south to north on Saturday as
the boundary lifts northward.

.LONG TERM...(Saturday through Thursday)
Issued at 336 AM CDT Fri Jun 17 2016

Saturday night into Sunday evening...A boundary along the
international border will be the focus for more convection as a SFC
low moves quickly across ND Sat night into Sun afternoon. Primary
threat for convection Sat night will be along and north of the
international border. Deep layer shear should be much higher (40
to 50 knots), mainly north of Hwy 2 along the boundary, and a few
strong or severe thunderstorms are possible mainly after midnight.
SPC Day 2 has a slight risk for northern tier of counties along
warm frontal boundary and Day 3 has a slight risk for storms
developing ahead of cold FROPA Sunday afternoon. NAM PWAT values
for the 06Z to 12Z timeframe continue to be in the 1.8 to 1.9 inch
range along the international border. HPC Day 3 Excessive Rainfall
is in a slight risk for exceeding FFG late Sat night. Strong warm
advection into the warm sector on Sunday will result in daytime
highs in the 80s, close to 90 across the far south, with Monday
highs falling into the mid 70s behind Sunday's cold FROPA.
Clearing skies Monday night and cooler air will bring overnight
lows in the mid 50s.

Monday-Thursday...Northwest flow pattern will develop as mid/upper
ridging amplifies across the Rockies, leading to relatively dry
weather with seasonable temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu Jun 16 2016

Light southeast winds across the area with just some scattered
cirrus now. Models try to develop some convection over the area
late tonight into early Friday, so they lower ceilings during this
time. With the uncertainty yet, did not mention thunder in any of
the TAFs, but will amend as needed. Winds look to stay fairly
light throughout.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Speicher
LONG TERM...Makowski/Speicher
AVIATION...Godon
Hazardous weather outlook, Jun 17, 4:17 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT FRI JUN 17 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
517 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS
MORNING. THUNDERSTORMS ARE DEVELOPING ALONG A TROUGH OF LOW
PRESSURE ACROSS CENTRAL AND NORTHEAST NORTH DAKOTA. THE STORMS
WILL MOVE INTO EASTERN NORTH DAKOTA BY EARLY MORNING. THERE IS A
RISK OF SEVERE STORMS WITH DAMAGING WINDS THE MAIN THREAT,
ESPECIALLY ALONG INTERSTATE 94 AND ALONG THE INTERNATIONAL BORDER.
MORE STORMS MAY DEVELOP LATE TONIGHT, WITH THE MAIN THREAT FOR
NOCTURNAL SEVERE STORMS BEING SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CONTINUATION OF AN ACTIVE PATTERN IS EXPECTED THROUGH THE
WEEKEND, WITH A SLIGHT RISK FOR SEVERE STORMS LATE SATURDAY NIGHT
THROUGH SUNDAY. THE THREAT IS MAINLY ALONG THE INTERNATIONAL
BORDER SATURDAY NIGHT AND EAST OF THE VALLEY ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPEICHER

In the hours before

Special weather statement, Jun 17, 3:10 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT FRI JUN 17 2016

NDZ007-008-171015-
PEMBINA ND-CAVALIER ND-
410 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA AND EAST CENTRAL
CAVALIER COUNTIES UNTIL 515 AM CDT...

AT 409 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCRETE...OR 23 MILES EAST OF LANGDON...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  AKRA AROUND 415 AM CDT.
  BACKOO AROUND 420 AM CDT.
  CAVALIER AND LEROY AROUND 425 AM CDT.
  BATHGATE AROUND 435 AM CDT.
  NECHE AROUND 440 AM CDT.

LAT...LON 4900 9723 4897 9724 4896 9723 4895 9723
      4856 9788 4871 9816 4900 9776
TIME...MOT...LOC 0909Z 228DEG 37KT 4878 9786

JAM
Special weather statement, Jun 17, 3:12 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 AM CDT FRI JUN 17 2016

NDZ007-170930-
CAVALIER ND-
412 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER COUNTY
UNTIL 430 AM CDT...

AT 412 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VANG...OR 15 MILES NORTHEAST OF LANGDON...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CAVALIER COUNTY.

LAT...LON 4900 9795 4895 9795 4883 9819 4892 9838
      4900 9826
TIME...MOT...LOC 0912Z 227DEG 37KT 4895 9818

JAM
Local storm report, Jun 17, 3:14 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     HAIL             7 NW CAVALIER           48.87N 97.73W
06/17/2016  M0.50 INCH       PEMBINA            ND   CO-OP OBSERVER

&&

JAM
Local storm report, Jun 17, 3:41 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             CAVALIER                48.80N 97.62W
06/17/2016  E0.25 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

JAM
Special weather statement, Jun 17, 3:55 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT FRI JUN 17 2016

MNZ004-171030-
KITTSON MN-
455 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON COUNTY UNTIL
530 AM CDT...

AT 454 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR 44 MILES NORTHEAST OF GRAFTON...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CARIBOU AROUND 520 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4896 9641 4875 9669 4886 9691 4900 9679
      4900 9640
TIME...MOT...LOC 0954Z 216DEG 27KT 4888 9674

JM

The radar

The Minot AFB radar (KMBX), 130 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Benson

When
June 17, 5:05 AM CST
Where
Benson County, 4.92 mi S of Josephine
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
47.860, -99.300

A pole barn was blown down by the strong wind.

Hail, Eddy

When
June 17, 5:20 AM CST
Where
Eddy County, Sheyenne
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
47.830, -99.120

Hail, Benson

When
June 17, 5:37 AM CST to 5:51 AM CST
Where
Benson County, 6.21 mi WSW of Tokio
Measured
2.5 in hail
Reported by
Public
Coordinates
47.880, -98.920

The hail ranged from 2 to 2.5 inches.

Thunderstorm Wind, Benson

When
June 17, 5:37 AM CST
Where
Benson County, 6.21 mi WSW of Tokio
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.880, -98.920

Strong winds snapped or uprooted several cedar and oak trees.

Hail, Benson

When
June 17, 5:40 AM CST
Where
Benson County, 4.92 mi S of Ft Totten
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
47.910, -98.980

Large hail damaged the siding on a house, broke windows on the house, and damaged five vehicles.

Thunderstorm Wind, Benson

When
June 17, 5:50 AM CST
Where
Benson County, 4.83 mi ESE of Ft Totten
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.960, -98.900

Roofing and siding was torn off of two trailer homes.

Thunderstorm Wind, Benson

When
June 17, 5:55 AM CST
Where
Benson County, 2.5 mi NW of Warwick
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.880, -98.710

A large tree was uprooted and it fell across power lines and a house roof.

Thunderstorm Wind, Eddy

When
June 17, 5:58 AM CST
Where
Eddy County, 11.97 mi S of Hamar
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -98.600

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Ramsey

When
June 17, 5:59 AM CST
Where
Ramsey County, Camp Grafton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.050, -98.920

The wind gust was measured by a ND DOT RWIS sensor.

Thunderstorm Wind, Ramsey

When
June 17, 6:05 AM CST
Where
Ramsey County, 0.46 mi E of Crary
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
48.070, -98.620

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Nelson

When
June 17, 6:09 AM CST
Where
Nelson County, 0.83 mi NE of Pekin
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.790, -98.310

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Nelson

When
June 17, 6:10 AM CST
Where
Nelson County, 0.46 mi W of Mc Ville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.770, -98.180

Trees were blown down.

Thunderstorm Wind, Nelson

When
June 17, 6:20 AM CST
Where
Nelson County, 5.41 mi SW of Lakota
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.980, -98.440

Campers and travel trailers were flipped over at the Northern View Campground on the north side of Stump Lake.

Thunderstorm Wind, Steele

When
June 17, 6:23 AM CST
Where
Steele County, Sharon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.600, -97.900

Trees and power lines were blown down.

Thunderstorm Wind, Steele

When
June 17, 6:25 AM CST
Where
Steele County, 0.83 mi SE of Finley
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.510, -97.840

A large tree and several smaller branches were blown down.

Thunderstorm Wind, Grand Forks

When
June 17, 6:28 AM CST
Where
Grand Forks County, 0.93 mi E of Logan Center
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -97.800

The wind gust was measured by a home weather station.

Thunderstorm Wind, Nelson

When
June 17, 6:30 AM CST
Where
Nelson County, 1.97 mi WNW of Michigan City
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
48.030, -98.160

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Grand Forks

When
June 17, 6:30 AM CST
Where
Grand Forks County, 5.01 mi ENE of Logan Center
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.840, -97.730

Large trees were blown down or uprooted in shelterbelts.

Thunderstorm Wind, Nelson

When
June 17, 6:40 AM CST
Where
Nelson County, 0.69 mi N of Michigan City
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.030, -98.120

Trees and power lines were blown down.

Thunderstorm Wind, Nelson

When
June 17, 6:43 AM CST
Where
Nelson County, 0.69 mi S of Petersburg
Measured
78 kt (90 mph) estimated gust
Reported by
Social Media
Coordinates
48.010, -98.000

Siding and panels were torn off a grain elevator.

Thunderstorm Wind, Grand Forks

When
June 17, 6:45 AM CST
Where
Grand Forks County, Niagara
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.000, -97.870

Trees and power lines were blown down.

Thunderstorm Wind, Grand Forks

When
June 17, 6:47 AM CST
Where
Grand Forks County, 0.92 mi E of Niagara
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.000, -97.850

A semi was blown off of U. S. Highway 2.

Thunderstorm Wind, Grand Forks

When
June 17, 6:50 AM CST
Where
Grand Forks County, 2.31 mi E of Edisons
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.970, -97.630

Large trees were blown down on the north side of U. S. Highway 2 at the rest area and points west.

Thunderstorm Wind, Nelson

When
June 17, 6:55 AM CST
Where
Nelson County, 0.69 mi S of Dahlen
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
48.140, -97.930

A steel clad pole shed was destroyed by the wind and wooden poles were pulled up from the soil.

Thunderstorm Wind, Grand Forks

When
June 17, 6:58 AM CST
Where
Grand Forks County, 0.69 mi N of Northwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.740, -97.570

Strong winds moved through Northwood.

Thunderstorm Wind, Grand Forks

When
June 17, 6:58 AM CST
Where
Grand Forks County, 2.12 mi SSW of Forest River Colony
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.150, -97.710

The wind gust was measured at a NDAWN mesonet site.

Thunderstorm Wind, Walsh

When
June 17, 6:59 AM CST
Where
Walsh County, 0.46 mi W of Fordville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.220, -97.790

A tree was snapped off at its base and the Fordville scale house was blown down.

Thunderstorm Wind, Grand Forks

When
June 17, 6:59 AM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.960, -97.380

Strong winds hit the Grand Forks Air Force Base.

Thunderstorm Wind, Grand Forks

When
June 17, 7:00 AM CST
Where
Grand Forks County, Gilby
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.080, -97.470

Trees and power lines were blown down.

Thunderstorm Wind, Walsh

When
June 17, 7:10 AM CST
Where
Walsh County, 1.46 mi SSW of Voss
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.280, -97.460

Four box elder trees were uprooted and 2.28 inches of rain fell.

Thunderstorm Wind, Walsh

When
June 17, 7:10 AM CST
Where
Walsh County, 3.45 mi NE of Conway
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.260, -97.610

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Walsh

When
June 17, 7:12 AM CST
Where
Walsh County, 1.46 mi NNW of Veseleyville
Measured
78 kt (90 mph) estimated gust
Reported by
Broadcast Media
Coordinates
48.340, -97.560

A steel grain bin was blown off its foundation and an old barn was blown down.

Thunderstorm Wind, Walsh

When
June 17, 7:15 AM CST
Where
Walsh County, 0.83 mi SSW of Park River
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.390, -97.740

Trees and power lines were blown down all around Park River.

Thunderstorm Wind, Walsh

When
June 17, 7:26 AM CST
Where
Walsh County, 2.4 mi ESE of Warsaw
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
48.290, -97.200

The wind gust was measured by a home weather station.

Thunderstorm Wind, Walsh

When
June 17, 7:28 AM CST
Where
Walsh County, Grafton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.420, -97.400

Trees were blown down.

Thunderstorm Wind, Walsh

When
June 17, 7:38 AM CST
Where
Walsh County, 4.35 mi ESE of Oakwood
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.410, -97.190

The wind gust was measured by a NDAWN mesonet sensor.

Flash Flood, Grand Forks

When
June 17, 7:40 AM CST to 12:45 PM CST
Where
Grand Forks County, 5 mi WNW of Inkster to 2.5 mi W of Inkster
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
48.178, -97.750

Flash Flood, Walsh

When
June 17, 7:45 AM CST to 12:45 PM CST
Where
Walsh County, 5 mi W of Grafton to 3 mi WSW of Grafton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
48.420, -97.509

Heavy rain flooded fields and farm access roads across several townships in central and eastern Walsh County.

Thunderstorm Wind, Walsh

When
June 17, 7:48 AM CST
Where
Walsh County, 3.28 mi ESE of Herrick
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.510, -97.160

A small 5,000 bushel steel grain bin was blown off its pad.

Flash Flood, Pembina

When
June 17, 7:50 AM CST to 12:45 PM CST
Where
Pembina County, 3 mi W of Drayton to Drayton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
48.570, -97.236

Interstate 29 near Drayton was temporarily closed due to flooding.

Thunderstorm Wind, Pembina

When
June 17, 7:55 AM CST
Where
Pembina County, 1.54 mi WSW of Drayton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.560, -97.200

A semi was blown off of Interstate 29.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630605, 630606, 630590, 630620, 630592, 630594, 630596, 630597, 630599, 630600, 630602, 630603, 630604, 630579, 630580, 630581, 630583, 643042, 630584, 630585, 630586, 630587, 630588, 630571, 630572, 630573, 630574, 630575, 630576, 630577, 630578, 630569, 630568, 630567, 630566, 630564, 643043, 630877, 643044, 630876, and more.